Statin use in HIV patients

Correction to edition of 30 November 2007:

In the article 'Warning over statin use in HIV patients' GP described the observation from HIV specialists at Chelsea and Westminster NHS Foundation Trust that some patients are being prescribed simvastatin despite dangerous drug interactions.

GP erroneously reported that the interaction between simvastatin and protease inhibitors used to treat HIV results in low levels of simvastatin.

In fact inhibition of cytochrome P450 activity results in massively raised simvastatin levels, up to 3,000 per cent of normal levels.

This can cause toxicity including myositis, rhabdomyolysis, renal failure and even death.

Interactions with antiretroviral drugs can be complex and unpredictable.

The article sought to highlight this issue because cost pressures may encourage doctors to switch HIV patients to simvastatin from alternative drugs.

In patients taking protease inhibitors such as ritonavir, lopinavir, saquinavir, fosamprenavir and atazanavir, simvastatin is absolutely contraindicated.

Atorvastatin levels are raised by a much smaller margin, and may be used cautiously at low doses.

The metabolism of pravastatin and rosuvastatin are not changed.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus